Side Effects of Too Much Probiotics

Side Effects of Too Much Probiotics

Taking probiotics is a good step towards a healthy body. You’ve probably decided taking it to improve your immune system as well as help your body maintain the balance of the good and bad bacteria inside it.

The result is a healthier and more effective system.

It might be quite some time now since you’ve started taking probiotics. If this is the case, then you’re probably excited and anxiously waiting to see results.

But how long will it really take for you to see the fruit of taking probiotics? Will it help if you increase the dosage of your intake to see better results? What will happen if you’ve taken too much probiotics?

They say that sometimes, we humans tend to be impatient when it comes to seeing results. When this happens, and the results take longer than expected, what do we usually do? We take the cowardly route —- we quit! Instead of patiently waiting to taste the awesome fruit of taking these supplements.

Taking the Right Probiotics Can Help Avoid Side Effects

Check our shortlist of the best probiotics that has minimal to no side effects. You don’t even have to take too much of them to start seeing results.

Side Effects of Too Much Probiotics

Some probiotic supplements start working within a few hours after taking them. This is more likely to happen if you are taking high-quality probiotics with a high CFU.

CFU, or colony forming unit, tells you the count of bacteria in each dose that you take. WebMD states that “If you don’t get enough CFUs, you might not get the results you want. But more isn’t always better.

Listed down are 4 possible side effects of too much probiotics:

  1. Allergy symptoms / Allergic reactions

  2. One cause of having allergic symptoms is when you’re sensitive to histamines. If you experience symptoms of allergy, though, it doesn’t necessarily mean that you’re allergic to the supplement itself.

    Some allergy symptoms include:

    • Sneezing
    • Dry, red, and cracked skin
    • Itchy, red, and watery eyes
    • Raised and itchy red rashes
    • Itchy, runny, or clogged nose
    • Swollen lips, tongue, eyes or face
    • Stomach pain, feeling sick, nausea or diarrhea
    • Wheezing, chest tightness, shortness of breath, and coughing

     
    To some people, their histamine levels increase in their GI (gastrointestinal) tract as certain bacteria population grows. When this happens, you’ll be experiencing things almost identical to symptoms of being exposed to a particular allergen.

    However, you might still experience these symptoms due to the most natural reason that we know: exposure to an allergen.

    Some people have a specific food, ingredient, or substance that their bodies are intolerant to. For some, it may even be more than one. So, if you are exposed to an allergen, your body would react to it and you might end up experiencing the symptoms stated above.

    Probiotic supplements can contain allergens that might cause varying reactions to some people. To avoid accidental intake of an allergen, make sure to read the labels carefully.

  3. Bloating
  4. Bloating is the most common side effect that you can encounter when taking too many probiotics. It’s when your tummy looks larger than normal. It may look swollen and usually feels hard when touched or pressed.

    Note that this is not fatal. But, it might come in many forms of digestive discomfort.

    The uncomfortable feeling of bloating happens when your abdomen is filled with excess air. It may result in experiencing different kinds of digestive distress. One of the most common discomforts is your body’s increase in the production of gas.

    Gas and bloating often occur together. They often work hand in hand.

    The production of gas is normally because of your body’s digestive process. On average, you pass gas 13 to 21 times a day. The gas in your GI tract comes from the breakdown of the undigested foods by the bacteria in your colon. It also comes from the air that you swallow.

    Gas is also released as bacteria digest food in your gut. Probiotic supplements give your gut more good bacteria for digestion. However, too many probiotics for that bacteria can cause an increase in the gas which will result in more bloating.

  5. Diarrhea
  6. This side effect is characterized by loose and watery stools and is experienced as frequent as three times or more in just a day.

    You might find this one ironic since probably one of the reasons why you take probiotics is to resolve chronic diarrhea.

    Fret not! Right after starting taking probiotic supplements, you might find your poop watery and might experience it more than twice a day. Consider it as a normal reaction of your body and should be gone within a week or two as you continue to take your supplements regularly.

    Though, probiotics can naturally treat diarrhea, overdosing on it can cause irritation to your gut and might result in having loose stools.

  7. Abdominal Pain
  8. Bloating, increase in your production of gas, as well as diarrhea might contribute to abdominal pains that can manifest into sharp pains, stomach cramps, or tightness in the abdominal part of the body.

    These side effects of too much probiotics can be evident to some, but not necessarily to all.

The best way to avoid these probiotics is to choose a supplement that has a safe formulation, like the FloraTrust 4000 from PureFormulas. It has multiple strains at safe levels and has 4 billion CFU that doesn’t go overboard.

The recommended dosage is between 1 to 10 billion. You’ll have more control with FloraTrust’s 4 billion CFU than those with more than 10 billion.

What Happens When You Stop Taking Probiotics?

You might be having thoughts of stopping your probiotic intake because of fear of these possible symptoms. Will you allow this fear to outweigh tons of positive effects and benefits probiotic supplement can give you? Will you let the possibility of encountering some of the side effects to hinder you from experiencing the fullness of its benefits in the long run?

When you stop taking probiotics, you’re refraining your body to improve in its wellness. You will miss out the wondrous effects that you would’ve gotten such as:

  • A healthier heart
  • Boost in your immune system
  • Balance in your digestive system
  • Prevention and treatment of diarrhea
  • Reducing symptoms of digestive disorders
  • Reducing the severity of certain allergies
  • Opportunity to improve in some aspects of mental health
  •  
    And many more!!

    Wrapping It Up

    Side effects might occur in the beginning or when taking too much probiotics. But as you continue to regularly take your supplements, these symptoms should subside and disappear after a few weeks and sometimes even a few days only.

    Taking sufficient amounts of probiotics will surely create a huge impact in the improvement of your health. And that will surely overcome your initial hesitations. While some products cause side effects, our recommendations have minimal, if at all.

    Comments are closed.